Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 268, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Sep 12, 2008, 5:29 PM CDT for Lawrence County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2008, 5:29 PM CDT (22:29 UTC)
- Expired
- Sep 12, 2008, 6:08 PM CDT
- In force
- 39 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
County Lawrence County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 122229
SVRILX
ILC101-122330-
/O.NEW.KILX.SV.W.0268.080912T2229Z-080912T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
529 PM CDT FRI SEP 12 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN LAWRENCE COUNTY IN SOUTHEAST ILLINOIS...
* UNTIL 630 PM CDT.
* AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BRIDGEPORT...OR ABOUT 3
MILES SOUTHWEST OF LAWRENCEVILLE...AND WAS MOVING NORTHEAST AT 14
MPH.
* LOCATIONS IMPACTED INCLUDE...
LAWRENCEVILLE...
BIRDS...
PINKSTAFF...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING...BUT
STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3871 8752 3869 8754 3863 8771 3873 8781
3886 8765 3886 8755 3880 8751
TIME...MOT...LOC 2229Z 231DEG 12KT 3871 8773
$$
SMITH2 follow-up statements
000
WWUS53 KILX 122252
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
552 PM CDT FRI SEP 12 2008
ILC101-122330-
/O.CON.KILX.SV.W.0268.000000T0000Z-080912T2330Z/
LAWRENCE-
551 PM CDT FRI SEP 12 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN LAWRENCE COUNTY...
AT 549 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAWRENCEVILLE
AIRPORT...OR ABOUT 6 MILES NORTHEAST OF LAWRENCEVILLE...MOVING
NORTHEAST AT 20 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
RURAL LAWRENCE COUNTY.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
LAT...LON 3871 8752 3869 8754 3869 8757 3880 8771
3886 8765 3886 8755 3880 8751
TIME...MOT...LOC 2251Z 231DEG 12KT 3879 8760
$$
SMITH000
WWUS53 KILX 122308
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
608 PM CDT FRI SEP 12 2008
ILC101-122318-
/O.CAN.KILX.SV.W.0268.000000T0000Z-080912T2330Z/
LAWRENCE-
608 PM CDT FRI SEP 12 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.
LAT...LON 3871 8752 3869 8754 3869 8757 3880 8771
3886 8765 3886 8755 3880 8751
TIME...MOT...LOC 2308Z 231DEG 12KT 3883 8754
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:00 PM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 12, 3:00 PM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT FRI SEP 12 2008 .DISCUSSION... ISSUED 300 PM CDT FRI SEP 12 2008 SHORT TERM...TONIGHT THROUGH MONDAY... DEEP TROPICAL SOUTHWESTERLY UPPER FLOW CONTINUES FROM WEST TEXAS INTO THE CORN BELT THIS AFTERNOON. RAIN HAS BEEN COMMON ACROSS THE NORTHERN HALF OF ILLINOIS ALONG AND NORTH OF A WARM FRONT THAT EXTENDS FROM COLUMBIA MISSOURI TO INDIANAPOLIS. AS THE UPPER FLOW BACKS TONIGHT AND SATURDAY...MOST OF THE STEADY RAIN SHOULD SHIFT NORTHWARD WITH THE WARM FRONT. HOWEVER...AIRMASS WILL REMAIN VERY MOIST AND UNCAPPED FURTHER SOUTH...WHICH WILL PROMOTE THUNDERSTORM DEVELOPMENT ACROSS THE CENTRAL AND EASTERN ILLINOIS THIS EVENING. SOME INSTABILITY MAY COMBINE WITH ADEQUATE LOW LEVEL SHEAR TO CAUSE ISOLATED STORMS TO PRODUCE PERHAPS SOME STRONG WINDS UNTIL THE SUN GOES DOWN. FURTHERN NORTH...THE HEAVIEST QPF WITH THE INITIAL UPPER SHORTWAVE NOW COMING INTO EASTERN KANSAS WILL BE ACROSS IOWA... NORTHERN ILLINOIS...AND SOUTHERN WISCONSIN. AS THE ASSOCIATED SURFACE LOW TRACKS INTO SOUTHERN WISCONSIN SATURDAY AFTERNOON...IT WILL PUSH A COLD FRONT INTO CENTRAL ILLINOIS WHICH WILL BECOME STATIONARY SATURDAY NIGHT AND SUNDAY. THE NHC TRACK FOR HURRICANE IKE TAKES ITS REMAINS TO NORTHWESTERN ARKANSAS BY 12Z SUNDAY AND FROM THERE IT WILL ACCELERATE NORTHEASTWARD ALONG THE FRONT ACROSS CENTRAL OR SOUTHERN ILLINOIS. THEREFORE RAIN WILL BECOME HEAVY BEGINING EARLY SATURDAY EVENING WELL AHEAD OF IKE AND CONTINUE THROUGH SUNDAY. EXCESSIVE RAINFALL AMOUNTS APPEAR LIKELY...WITH THE HIGHEST PROBABILITY OF FLOODING ALONG AND SOUTH OF A JACKSONVILLE TO BLOOMINGTON LINE. THE POTENTIAL EXISTS FOR STORM TOTAL RAINFALL IN EXCESS OF 5 INCHES NEAR THE INTERSTATE 55 CORRIDOR BEFORE THE SYSTEM EXITS THE REGION SUNDAY NIGHT. THE GROUND IN THESE AREAS WILL BE SATURATED FROM RAINFALL FROM THURSDAY THROUGH SATURDAY...SO BOTH RIVER FLOODING AND FLASH FLOODING WILL BE POSSIBLE. WITH THIS IN MIND...WILL ISSUE A FLASH FLOOD WATCH THAT WILL BEGIN 4PM SAT AND EXTEND UNTIL 7 PM SUNDAY. THE GFS MODEL HAS BEEN A SLOW OUTLIER WITH THE SPEED OF IKE THROUGH THE OHIO VALLEY...BUT ITS TIMING HAS PRETTY MUCH CAUGHT UP WITH THE ECMWF AND OTHER DYNAMIC MODELS. THIS SUGGESTS AN END TO THE PRECIPITATION SUNDAY EVENING. WILL HANG ONTO SLIGHT CHANCE AND CHANCE POPS THROUGH MONDAY MORNING IN CASE IKE SPRINGS ANY SURPRISES TIMING-WISE. LONG TERM...TUESDAY THROUGH FRIDAY... DRY WEATHER EXPECTED FOR THE MIDDLE THROUGH END OF NEXT WEEK. UPPER RIDGE WILL BUILD INTO THE WESTERN STATES PLACING THE MIDWEST WITHIN DRY NORTHWESTERLY FLOW. ONE WAVE WILL MOVE ACROSS SOUTHERN CANADA IN THE THURSDAY/FRIDAY TIME FRAME...BUT A PERSISTENT SURFACE RIDGE FROM THE NORTHEAST STATES INTO THE SOUTHERN GREAT LAKES WILL IMPEDE ITS SOUTHWARD PROGRESS THROUGH THE END OF THE WEEK. && .AVIATION... ISSUED 1250 PM CDT FRI SEP 12 2008 AVIATION FORECAST STILL QUITE A MESS AS THE NEXT 24 HOURS ARE LIKELY TO BE A NASTY BLEND OF LOW CIGS AND BAD VSBYS. MUCH OF THE FORECAST REMAINING IN THE MVFR/IFR RANGE FOR PREDOMINANT WEATHER...WITH THE EXCEPTION OF SRN TERMINALS WHICH MAY REACH VFR OFF AND ON BEFORE MIDNIGHT AS THE BAND OF PRECIP LIFTS TO THE NORTH. FCST ASSUMES A COUPLE OF BREAKS...AFTER MIDNIGHT AND BEFORE THE NEXT ROUND OF PRECIP BEGINS LATER TOMORROW MORNING. REDUCED VISIBILITIES TO 1SM IN AREAS WHERE THE CLOUDS MIGHT BREAK OR LIFT EVEN SOMEWHAT AS PLENTY OF LLVL MOISTURE COULD HELP WITH FOG DEVELOPMENT. HJS && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING FOR ILZ038-042>057-061>063-066>068-071>073. &&
Hazardous weather outlook, Sep 12, 3:36 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 336 PM CDT FRI SEP 12 2008 ILZ027>031-036-037-040-041-131100- FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL- WOODFORD- 336 PM CDT FRI SEP 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT A FRONTAL SYSTEM WILL LINGER ACROSS CENTRAL ILLINOIS TODAY...AND THEN DRIFT NORTH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...THOUGH NO SEVERE WEATHER IS ANTICIPATED. ANY BRIEF HEAVY RAINFALL MAY CAUSE SOME ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT FOCUS FOR STEADY RAINS WILL COME SATURDAY AFTERNOON AND INTO SUNDAY...AS MOISTURE FROM HURRICANE IKE FLOW INTO CENTRAL ILLINOIS AND INTERACTS WITH A FRONTAL BOUNDARY. AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA THROUGH SUNDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR VALUES MAY BE ENOUGH TO SUPPORT SOME ISOLATED SEVERE STORMS TOMORROW NIGHT. MAIN THREAT WILL BE DAMAGING WINDS IN ADDITION TO FLOODING. HEAVY RAIN WILL BE POSSIBLE AT TIMES FROM THE STORMS. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH LOCALIZED AREAS MAYBE RECEIVING 6 INCHES OF RAIN. FLOODING WILL BE POSSIBLE...ESPECIALLY FROM HEAVY RAINS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ038-042>048-053>057-063-131100- CASS-CHAMPAIGN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON- MCLEAN-MENARD-MOULTRIE-PIATT-VERMILION- 336 PM CDT FRI SEP 12 2008 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A FRONTAL SYSTEM WILL LINGER ACROSS CENTRAL ILLINOIS TODAY...AND THEN DRIFT NORTH TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE...THOUGH NO SEVERE WEATHER IS ANTICIPATED. ANY BRIEF HEAVY RAINFALL MAY CAUSE SOME ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT FOCUS FOR STEADY RAINS WILL COME SATURDAY AFTERNOON AND INTO SUNDAY...AS MOISTURE FROM HURRICANE IKE FLOW INTO CENTRAL ILLINOIS AND INTERACTS WITH A FRONTAL BOUNDARY. AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA THROUGH SUNDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR VALUES MAY BE ENOUGH TO SUPPORT SOME ISOLATED SEVERE STORMS TOMORROW NIGHT. MAIN THREAT WILL BE DAMAGING WINDS IN ADDITION TO FLOODING. HEAVY RAIN WILL BE POSSIBLE AT TIMES FROM THE STORMS. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH LOCALIZED AREAS MAYBE RECEIVING 6 INCHES OF RAIN. FLOODING WILL BE POSSIBLE...ESPECIALLY FROM HEAVY RAINS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ049>052-061-062-066>068-071>073-131100- CHRISTIAN-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE- MORGAN-RICHLAND-SANGAMON-SCOTT-SHELBY- 336 PM CDT FRI SEP 12 2008 ...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT A DEVELOPING FRONTAL SYSTEM IS STILL PROVIDING A FOCUS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THIS EVENING. THIS ACTIVITY WILL CONTINUE...AND THOUGH THE MAJORITY OF THE RAINFALL IS EXPECTED NORTH OF INTERSTATE 72...THERE IS A SLIGHT RISK FOR SOME SEVERE WEATHER IN SOUTHERN ILLINOIS WHERE THE AIR HAS BECOME MORE UNSTABLE IN THE AFTERNOON HOURS. VERY ISOLATED DAMAGING WIND GUSTS ARE THE MAIN THREAT WITH ANY SEVERE STORMS THAT MAY DEVELOP. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT FOCUS FOR STEADY RAINS WILL COME SATURDAY AFTERNOON AND INTO SUNDAY...AS MOISTURE FROM HURRICANE IKE FLOW INTO CENTRAL ILLINOIS AND INTERACTS WITH A FRONTAL BOUNDARY. AS A RESULT...PERIODS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA THROUGH SUNDAY NIGHT. INSTABILITY AND DEEP LAYER SHEAR VALUES MAY BE ENOUGH TO SUPPORT SOME ISOLATED SEVERE STORMS TOMORROW NIGHT. MAIN THREAT WILL BE DAMAGING WINDS IN ADDITION TO FLOODING. HEAVY RAIN WILL BE POSSIBLE AT TIMES FROM THE STORMS. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE...WITH LOCALIZED AREAS MAYBE RECEIVING 6 INCHES OF RAIN. FLOODING WILL BE POSSIBLE...ESPECIALLY FROM HEAVY RAINS SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS EVENING. HJS
In the hours before
Local storm report, Sep 12, 11:36 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1136 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 AM HEAVY RAIN 4 W PANA 39.39N 89.15W
09/12/2008 M3.19 INCH CHRISTIAN IL MESONET
TOTAL RAINFALL SO FAR FOR TODAY.
&&
DRHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 3:13 PM CDT | Flash Flood Watch | ILX | Cass, Champaign, Christian, Clark, Clay, Coles and 29 more | 4 days |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.